Thyroid Treatment Approaches
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Thyroid Treatment Approaches


I have suffered from depression most of my life.  Nine years ago I developed hyperthyroidism.  At the same time I was put on an anti-depressant,  I became manic.  I was put on Lithium and told to never go on an anti-depressant unless I was on Lithium first. I can not take any type of anti-depressant or any other psychotropic drug because they raise my liver enzymes. My thyroid gland was partially ablated nine years ago and I was put on .1 Synthroid.  I have suffered from mood swings, depression, constant insomnia (which is a major problem)and (which I take Ativan at night).I have been off and on Lithium ever since.  I am not on it now.  

I recently ask my PCP to go on Armour Thyroid because I thought my problem is a Thyroid issue more than a Bi-polar issue.  He refused.  I then asked a psychopharmacologist who placed me on a time released T3/T4 (equivilent to .1 Synthroid).  It seemed to elevate my moods but I started becoming very fatigued.  After a month, he tes!ted by T3, T4, and TSH.  He said my T3, and T4 were in normal range but my TSH was 27.  He told my to go back on the Synthroid and find a different PCP.  I am limited to Lithium (because of my liver enzymes) if I take medication for a Bi-polar Disorder.  I have no anti-depressent options because of the liver enzymes.  Am I on the right track with a T3/T4 combination.  If so, the psychopharmacologist will not prescribe it because of the high TSH level.  Can you help me unravel this problem in a way I can present it to someone to get adequate treatment.  I have to take the Ativan at night (I can not come down enough to sleep and it helps control my highs).   I feel like (a car that the driver has his foot on the gas peddle and on the brake at the same time).  I have a real problem with depression, lack of motivation, fatigue, weight gain, mood swings, insomnia (all symptoms of borderline hypothyroidism). I would greatly appreciate any help you could give me.  I have been search!ing and researching for an answer for nine years.  Thank you
 

Dear Ms. J' -- 
Well, I'm sort of honored that you would think to ask me this question.  It's a very good question, and it sure sounds like you have found an aspect of your symptoms, in the thyroid component, that is a critical aspect.  But I must preface my comments by noting that I have virtually no expertise in this area -- only some hunches based on some of my patients' experiences.  On the other hand, when I read what endocrinologists write, including a recent scholarly review that acknowledged the role of T3 more strongly than anything I've seen otherwise from endocrinologists (
Wiersinga: Thyroid Hormone Replacement Therapy, 1999), then endocrinologists don't seem to know a whole lot more than I do about how thyroid relates to mood disorder symptoms, and what to do about it.  

By contrast, there's a small group of psychiatrists researching thyroid as a treatment, and a smaller group researching what the heck the relationship of thyroid and mood is based on.  From these groups I see only encouragement to try thyroid approaches as long as one takes care not to overdo it, as then the risk side of the equation tilts to more prominence (meaning that at low doses and done cautiously, e.g. not supressing TSH below 0.5 and leaving it there, there appears to be relatively little risk in trying thyroid approaches.). 

However, what to do with your TSH of 27?  Well, for one thing, when I used too little thyroid hormone on myself trying to figure out equivalences, my TSH reached 30 and I wasn't too terribly symptomatic.  The point there is that you could be doing a right thing, but just not enough of it, and have your TSH go that high.  However, you might be a different case and someone who can get dangerous symptoms from pushing your TSH back down towards 1.0.   I haven't read of such a thing, but perhaps an endocrinologist could comment on that for you. 

Ultimately I would think that what you need is an endocrinologist who's willing to take Wiersinga's review, and take the last few paragraphs (you'll need the full text version to read this yourself) seriously, wherein Dr. Wiersinga says that we need more research on T3/T4 combinations as replacement.  He's right that we have little research to go on, and this argument leans strongly on  a single article by Bunevicius in the New England Journal in 1999; and quite a few endocrinologists pooh-pooh that article.  

On the other hand, the point you could try to stress to your endocrinologist is that the usual approach is to get your TSH down toward 1-2, and that you just want to try doing that with T3/T4 instead of T4 alone.  There is a small additional risk to your heart you are taking with this T3/T4 approach, relative to T4 alone.  You could offer to lower that risk by taking your T3 component (available separately as Cytomel) in 3 or even 4 separate doses, to keep each "hit" -- they theoretically only last a few hours of the peaking blood level -- smaller for your heart.  Even this precaution is extreme, compared to the standard practice in psychiatry of giving 25 mcg of T3 to people with normal thyroid function, which has been done routinely as an antidepressant adjunct, for years.  No warm up, just boom: add 25 mcg of T3.  That's up toward double the T3 dose I use when combining T3 and T4.  So I hope you can see the point in here: the combined version just doesn't carry much risk compared to T4 alone and people don't hold back on the latter when trying to get your TSH down, so you could argue that they shouldn't have to be so scared of the combined version either. 

Remember, I'm not a internist; or an endocrinologist; or a cardiologist.  I'm telling you what little I've learned so far based on very little experience, and some reading of the literature available to me on this subject.  You should check out all these things with another hopefully more experienced authority.  I hope some of this proves to be useful to you. 

Dr. Phelps 
 


Published August, 2002 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?